Iowa, 2011

Winter Weather in Iowa, February 20, 2011

February 20, 2011 · NWS DVN · 4 events in 4 counties and zones

Strong low pressure in western Iowa and associated warm front lifted northward across the region during the early morning hours on February 20, 2011. Warm air advection ahead of the system produced a band of thunderstorms across northeast Iowa and northwest Illinois.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Strong low pressure in western Iowa and associated warm front lifted northward across the region during the early morning hours on February 20, 2011. Warm air advection ahead of the system produced a band of thunderstorms across northeast Iowa and northwest Illinois. Because surface temperatures were at or just below the freezing mark these storms caused freezing rain. This was especially true along the Highway 20 corridor where ice accumulations just under 1/4 inch were measured at Dubuque, Iowa. A trained spotter reported a few small branches 1/4 to 1/2 inch in diameter broken due to the weight of the ice. However, due to temperatures near freezing most roadways were wet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 20, 3:29 AM CST, 1 minute earlier.

Area forecast discussion, Feb 20, 3:29 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 AM CST SUN FEB 20 2011

.SHORT TERM...TODAY AND TONIGHT...
ORGANIZED WAA WING OF PRECIP INCLUDING EMBEDDED THUNDERSTORMS
CURRENTLY LIFTING UP ACRS THE CWA GENERALLY AS PLANNED. NARROW
UNDULATING LINE OF THUNDERSTORMS ON SOUTHERN FLANK DEVELOPING AND
MOVING EAST-NORTHEAST ACRS THE SAME AREAS PRODUCING LOCALIZED HEAVY
RAIN OF AN INCH PLUS. NORTHERN FLANK OF RAIN SHIELD EVAPO COOLING AT
THE SFC TO ALLOW A BRIEF PERIOD OF FREEZING RAIN ON EXPOSED ELEVATED
SURFACES...BUT RISING SFC DPTS...WARM AIR DRAG FROM ALOFT AND LATENT
HEAT RELEASE PRODUCING RISING SFC TEMPS BACK ABOVE FREEZING THUS THE
FREEZING WINDOW LOOKS TO BE BRIEF SOUTH OF THE ONGOING ADVISORY
AREA. WILL LET THE WINTER WEATHER ADVISORY RIDE AS TEMPS STARTING
OFF COOLER THERE ALONG WITH SOMEWHAT DRIER DPTS IN THE LOW TO MID
20S WHICH MAY ALLOW A TENTH OR TWO OF ICE ACCUMULATION AGAIN ON
ELEVATED SURFACES THROUGH 8 AM TO 9 AM CST. OTHERWISE THE RAIN AND
RUNOFF AGGRAVATING RIVER LEVELS THE MAIN STORY. THIS FIRST WAVE OF
RAIN TO LIFT UP NORTH THROUGH MIDDAY...THEN AS THE MAIN LLVL LOW
PRESSURE APPROACHES THE AREA...EXPECT ANOTHER INCREASE IN RAIN AND
SOME EMBEDDED ELEVATED THUNDERSTORMS LATER THIS AFTERNOON AND INTO
THE EVENING BEFORE EXITING OFF TO THE EAST. PREFER THE ECMWF AGAIN
ALTHOUGH THE NEW 00Z RUN HAS JOGGED SLIGHTLY SOUTHWARD ON ITS SFC
LOW PATH. WONDER IF THE OLDER 12Z RUN MAY BE MORE IN LINE LOOKING AT
THE CURRENT CYCLOGENESIS REGION ACRS NORTHEAST CO. AFTER A ROUND OF
.25 UP TO AN INCH OF RAIN WITH THIS FIRST WAVE OF PRECIP THIS
MORNING...COULD SEE ANOTHER .25 UP TO AN THREE QUARTERS OF AN INCH OF
RAINFALL THIS AFTERNOON AND EARLY EVENING ALONG AND NORTH OF HWY 30
IN NE IA AND NW IL. THIS TYPE OF RAIN AND RUN-OFF COULD REALLY
AGGRAVATE RIVER AND STREAM FLOODING IN BASINS ACRS THOSE AREAS.

TONIGHT...AFTER THE RAIN EXITS....COULD SEE ACTIVITY TAPER TO MORE
OF A DRIZZLE AND FOG SCENARIO IN ONGOING LLVL CONVERGENT SFC TROF
AXIS BEHIND EXITING SFC LOW. THIS SAME TROF AXIS SHOULD RETARD LLVL
COLD AIR ENTRAINMENT INTO THE AREA AND KEEP LIGHT PRECIP IN MAINLY A
LIQUID FORM FOR MUCH OF NIGHT. SOME SIGNS OF COLD AIR GETTING INTO
THE FAR NORTHWEST CWA AFTER MIDNIGHT AND WILL GO WITH A RAIN OR
SNOW MIX IN THOSE AREAS BUT LITTLE WET SNOW ACCUMULATION IF ANY.
WILL GO WITH MILDER LOW TEMPS AS WELL THAN GUIDANCE WITH EXPECTED SFC
COLD AIR LAG.    ..12..

.LONG TERM...MONDAY THROUGH NEXT SATURDAY...
COLD AIR ALOFT WILL CERTAINLY MAKE ITS WAY THROUGH THE CWA
MONDAY...BUT WITH NEARLY ALL SOLUTIONS SHOWING AN INVERTED TROF
LEADING TO AN OCCLUDED SURFACE LOW OVER NORTHERN IOWA MONDAY...LOW
LEVEL COLD ADVECTION LOOKS BE EXCRUCIATINGLY SLOW MONDAY. WITH NO
SNOW COVER IN PLACE...IT IS NOT UNREASONABLE THAT TEMPS MAY HOLD IN
THE LOWER TO UPPER 30S ALL DAY EXCEPT IN THE FAR WEST AND NORTH
WHERE COLD ADVECTION BEGINS EARLY ENOUGH TO DROP TEMPS TO AROUND 30
TO BEGIN THE DAY.  THIS RESULTS IN A MESSY P-TYPE FORECAST MONDAY.
THE CAA ALOFT SHOULD ALLOW FOR MEASURABLE PCPN TO FALL AS EITHER
SNOW...OR A RAIN SNOW MIX. LIGHTER PCPN MAY BE DRIZZLE OR LIGHT
RAIN. FOR NOW...WILL STICK WITH LIKELY POPS NORTHEAST...TO CHANCE
SOUTHWEST...BUT IF THE MODELS INCREASE THE FORCING ANY MORE THAN
CURRENTLY SHOWN...IT IS NOT UNREASONABLE THAT WE COULD NEED VERY
HIGH POPS FOR LOW QPF.  WITH THE LIGHT PCPN...EVEN IN THE FORM OF
SNOW...ANY ACCUMULATIONS WILL BE VERY LIGHT...WET AND POSSIBLY JUST
MELT ON CONTACT. THUS...THE BEST DESCRIPTION OF MONDAYS WEATHER MAY
BE CLOUDY AND DAMP...WITH A FEW SNOW FLAKES.

MONDAY NIGHT INTO TUESDAY...LOW LEVEL CAA BRIEFLY GETS GOING...
HELPING LOWS FALL TO THE TEENS MONDAY NIGHT. TUESDAY...CLOUDS SHOULD
BREAK UP...AND HIGHS RECOVER TO THE UPPER 20S NORTH TO THE MID TO
UPPER 30S CENTRAL AND SOUTH.

WARM ADVECTION BEGINS TUESDAY EVENING ALOFT...AND CLOUDS SHOULD
AGAIN SPREAD OVER THE CWA...WITH LOWS FALLING ONLY INTO THE MID 20S
IN MOST LOCATIONS. WAA DRIVEN RAIN...POSSIBLY WITH SOME SNOW MAY
OCCUR WEDNESDAY INTO THURSDAY. THE PERIOD FROM THURSDAY THROUGH
FRIDAY IS VERY UNCERTAIN WITH MODELS INDICATING A WIDE SPREAD OF LOW
TRACKS. I BELIEVE A LACK OF SNOW IN IOWA AND ILLINOIS WILL ALLOW FOR
A LOW PATH FARTHER NORTH THAN THE ECMWF AND UKMET. THE GEM MAY BE
TOO AGGRESSIVE BUT CLOSER THURSDAY...WITH A PASSAGE NORTHEAST ACROSS
NORTHERN ILLINOIS     ..ERVIN..

&&

.AVIATION...
MVFR TO IFR CONDITION BULK OF THIS TAF CYCLE WITH RAIN AND THUNDER
STORMS AT BRL...BUT IMPROVEMENT EXPECTED THERE THIS AFTERNOON AND MAY
BE MAIN RAIN-FREE OR LIGHT SHOWERS IN VCNTY. MORE IMPACTS AT MLI WITH
RAIN AND FREEZING RAIN THROUGH 12Z...THEN EMBEDDED THUNDER WITH MVFR
CIGS THROUGH LATE MORNING. FREEZING RAIN AND ICE PELLETS AT DBQ AND
CID THROUGH 16Z. ANOTHER ROUND OF POTENTIALLY HEAVY RAIN AT CID AND
DBQ THIS AFTERNOON AND EARLY EVENING...THEN DENSE FOG WITH VSBYS
UNDER A MILE POSSIBLE AT ALL LOCATIONS FROM 02Z ON INTO THE
OVERNIGHT. LOW CHANCE FOR LIGHT RAIN AND DRIZZLE SWITCH OVER TO SNOW
AT CID AFTER 09Z MONDAY.   ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY CONTINUES THROUGH 9 AM CST TODAY FOR
     BUCHANAN-DELAWARE-DUBUQUE-JACKSON.

IL...WINTER WEATHER ADVISORY CONTINUES THROUGH 9 AM CST TODAY FOR
     CARROLL-JO DAVIESS-STEPHENSON.

MO...NONE.

&&

12/ERVIN
Hazardous weather outlook, Feb 19, 4:59 AM CST, 22 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CST SAT FEB 19 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
459 AM CST SAT FEB 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT GENERALLY ALONG
AND SOUTH OF A LINE FROM CEDAR RAPIDS IOWA...TO THE QUAD CITIES.
ALTHOUGH THESE STORMS MAY BE ABLE TO PRODUCE SMALL HAIL...NO
SEVERE WEATHER IS CURRENTLY EXPECTED.

A MIXTURE OF FREEZING RAIN AND SLEET MAY OCCUR TONIGHT ALONG AND
NORTH OF A LINE FROM MARENGO IOWA...TO CLINTON...AND TO STERLING
ILLINOIS. CURRENT INDICATIONS SUGGEST THAT THE FREEZING RAIN WILL
ONLY LAST AN HOUR OR TWO BEFORE TEMPERATURES CLIMB BACK UP ABOVE
FREEZING. A LIGHT ICE GLAZE IS POSSIBLE ON EXPOSED SURFACES BEFORE
IT MELTS AWAY AGAIN BY SUNDAY MORNING. THE FREEZING RAIN MAY LINGER
LONGER ALONG AND NORTH OF THE HIGHWAY 20 CORRIDOR INTO EARLY
SUNDAY MORNING AND POSE A THREAT FOR SOME SLICK SURFACES. SOME
SLEET ACCUMULATIONS UNDER A HALF INCH WILL ALSO BE POSSIBLE ALONG
AND NORTH OF INTERSTATE 80.

RAINFALL UP TO A HALF INCH TONIGHT WEST OF THE MISSISSIPPI RIVER
MAY RUN OFF AND AGGRAVATE ALREADY HIGH RIVER LEVELS.

SOME AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE STORM SYSTEM IMPACTING THE AREA TONIGHT WILL CONTINUE THROUGH
MONDAY. ADDITIONAL SIGNIFICANT RAINFALL IS LIKELY ALONG AND NORTH
OF INTERSTATE 80 THROUGH THE DAY SUNDAY...AND POSSIBLY SUNDAY
EVENING. TEMPERATURES ARE EXPECTED TO BE ABOVE FREEZING SUNDAY IN
ALL AREAS. SOME THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY AND
EARLY SUNDAY EVENING...WITH A THREAT OF SMALL HAIL. THE RAIN WILL
CHANGE TO SNOW SUNDAY NIGHT...AND LAST INTO MONDAY. AT THIS
TIME...IT APPEARS THAT ACCUMULATIONS WILL BE LIGHT...AND MAINLY
CONFINED TO GRASSY SURFACES AND UNTREATED ROADS.

ANOTHER SIGNIFICANT STORM SYSTEM MAY IMPACT THE REGION THURSDAY
INTO FRIDAY WITH RAIN OR SNOW.

RIVERS ALREADY RUNNING NEAR OR ABOVE FLOOD STAGE WILL LIKELY BE
AGGRAVATED BY THE RAINFALL THROUGH SUNDAY NIGHT. THE
ROCK...WAPSIPINICON...AND PECATONICA RIVERS ARE MOST LIKELY TO BE
AFFECTED BY THIS RAINFALL EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

12/ERVIN

In the hours before

Special weather statement, Feb 20, 2:31 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
231 AM CST SUN FEB 20 2011

IAZ076>078-087>089-098-ILZ024>026-201100-
KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-
MERCER-HENDERSON-WARREN-
INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON...WAPELLO...
FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....ALEDO...
OQUAWKA...MONMOUTH
231 AM CST SUN FEB 20 2011

...HEAVY RAIN MOVING THROUGH...

A BAND OF HEAVY RAIN...WITH SOME RUMBLES OF THUNDER AND POSSIBLY
SOME SMALL HAIL...CAN BE EXPECTED THROUGH 4 AM. THIS BAND OF HEAVY
RAIN IS LOCATED ALONG AND JUST NORTH OF HIGHWAY 34...AND IS MOVING
EAST...OVER THE SAME AREAS AT THIS TIME. THIS WILL PRODUCE
RAINFALL OF A HALF TO 1 INCH THROUGH 4 AM. THIS HEAVY RAIN WILL
LIKELY BRING MINOR STREET FLOODING TO POORLY DRAINED
ROADS.

ERVIN
Special weather statement, Feb 20, 2:35 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
235 AM CST SUN FEB 20 2011

IAZ051>053-063>068-ILZ009-015>018-201200-
BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...ANAMOSA...
MARENGO...IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...STERLING...ROCK FALLS...MOLINE...ROCK ISLAND...
KEWANEE...PRINCETON...HENNEPIN
235 AM CST SUN FEB 20 2011

...BRIEF PERIOD OF FREEZING RAIN MOVING ACROSS THE AREA...

A BAND OF RAIN WITH SOME EMBEDDED THUNDERSTORMS WILL MOVE ACROSS
THE AREA THROUGH SUNRISE. WITH TEMPERATURES NEAR OR JUST BELOW
FREEZING IN SOME LOCATIONS...THERE WILL BE A BRIEF PERIOD OF
FREEZING RAIN WITH LIGHT ICE ACCUMULATIONS MAINLY ON EXPOSED
SURFACES. TEMPERATURES WILL THEN RISE ABOVE FREEZING THROUGH 530 AM
AND THE FREEZING RAIN WILL DECREASE. PERIODS OF SLEET WILL ALSO
MIX IN WITH THE RAIN AT TIMES WITH SOME LIGHT SLEET ACCUMULATIONS
UP TO A TENTH OF AN INCH POSSIBLE THROUGH 6 AM.

UNTIL TEMPERATURES CLIMB ABOVE FREEZING...EARLY MORNING MOTORISTS
ARE URGED TO USE CAUTION...ESPECIALLY OUT ON SECONDARY ROADWAYS...
BRIDGE DECKS AND OVERPASSES AS SOME SLICK SPOTS MAY DEVELOP FOR A
BRIEF TIME.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Buchanan

When
February 20, 3:30 AM CST to 9:00 AM CST
Where
Buchanan forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

Winter Weather, Delaware

When
February 20, 4:00 AM CST to 9:30 AM CST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

Winter Weather, Dubuque

When
February 20, 4:50 AM CST to 10:00 AM CST
Where
Dubuque forecast zone
Reported by
Trained Spotter
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

A trained spotter estimated ice accumulations of slightly less than 1/4 inch from thunderstorms producing freezing rain. Temperatures were around the freezing mark which luckily kept most roads wet. However, a few small branches 1/4 to 1/2 inch in diameter broke due to the weight of the ice.

Winter Weather, Jackson

When
February 20, 5:00 AM CST to 10:15 AM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286722, 286723, 286724, 286725.